Alert archive / Kansas / Winter Storm Warnings in 2020
Winter Storm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Jan 16, 2020, 9:55 PM CST for 6 counties in Kansas. It took effect at Jan 17, 2020, 12:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2020, 9:55 PM CST (03:55 UTC)
- In effect from
- Jan 17, 2020, 12:00 AM CST
- Expired
- Jan 17, 2020, 11:58 AM CST
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Morris County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2361 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171 WWUS43 KTOP 170355 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 955 PM CST Thu Jan 16 2020 ...A wintry mix of snow, sleet, and freezing rain impacts the area late this evening and Friday... KSZ037-054>056-058-059-171200- /O.UPG.KTOP.WW.Y.0003.200117T0600Z-200117T1800Z/ /O.NEW.KTOP.WS.W.0002.200117T0600Z-200117T1800Z/ Morris-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 955 PM CST Thu Jan 16 2020 ...WINTER STORM WARNING IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...Sleet mixed with freezing rain, transitioning to freezing rain by day break. Total sleet accumulations of up to one half inch and ice accumulations of two tenths to four tenths of an inch. * WHERE...Portions of east central Kansas. * WHEN...Until noon CST Friday. * IMPACTS...Power outages and tree damage are likely due to the ice and southeast winds increasing to 20 to 25 MPH Friday morning. Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ009>012-023-024-026-038>040-171200- /O.EXT.KTOP.WW.Y.0003.200117T0600Z-200117T2000Z/ Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson- Wabaunsee-Shawnee-Douglas- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 955 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM CST FRIDAY... * WHAT...A mixture of snow, sleet and freezing rain, transitioning to freezing rain during the mid morning hours of Friday. Total snow and sleet accumulations of one to two inches and ice accumulations up to a quarter of an inch, with isolated higher amounts of ice possible. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 2 PM CST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ008-020>022-034>036-171200- /O.CON.KTOP.WW.Y.0003.200117T0600Z-200117T1800Z/ Republic-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, and Junction City 955 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...A mixture of snow, sleet and freezing rain. Total snow and sleet accumulations of one to two inches, and ice accumulations of one tenth to two tenths of an inch. * WHERE...Portions of central, east central, north central and northeast Kansas. Highest snow totals look to be in far north central Kansas with the highest ice accumulations along and south of Interstate 335. * WHEN...From 12 AM to 12 PM CST Friday. A mix of snow and sleet will spread northward during the early morning hours before transitioning to a mix of freezing rain and sleet from sunrise Friday through early afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
339 WWUS43 KTOP 171014 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 414 AM CST Fri Jan 17 2020 ...A wintry mix of snow, sleet, and freezing rain impacts the area through midday... KSZ037-054>056-058-059-171800- /O.CON.KTOP.WS.W.0002.000000T0000Z-200117T1800Z/ Morris-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 414 AM CST Fri Jan 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Mixed precipitation. Additional snow and sleet accumulations of up to one inch and ice accumulations of up to two tenths of an inch with locally higher amounts. Winds gusting as high as 30 mph. * WHERE...Portions of east central Kansas. * WHEN...A wintry mix of freezing rain and sleet continues this morning, becoming rain from south to north late in the morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. Isolated tree and powerline damage is possible with any ice-coated surfaces as winds increase this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ009>012-023-024-026-038>040-171815- /O.CON.KTOP.WW.Y.0003.000000T0000Z-200117T2000Z/ Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson- Wabaunsee-Shawnee-Douglas- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 414 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...A mixture of snow, sleet and freezing rain. Additional snow and sleet accumulations of one to two inches and ice accumulations of a light glaze to a tenth of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Light to moderate snow transitions to freezing rain or sleet from south to north through the morning. This precipitation either transitions to rain or ends by early this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ008-020>022-034>036-171800- /O.CON.KTOP.WW.Y.0003.000000T0000Z-200117T1800Z/ Republic-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, and Junction City 414 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...A mixture of snow, sleet and freezing rain. Additional snow and sleet accumulations of one to two inches and ice accumulations of a light glaze to a tenth of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Light to moderate snow transitions to freezing rain or sleet from south to north through the morning. This precipitation either transitions to rain or ends by midday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KDS
301 WWUS43 KTOP 171102 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 502 AM CST Fri Jan 17 2020 ...A wintry mix of snow, sleet, and freezing rain impacts the area through midday... KSZ037-054>056-058-059-171800- /O.CON.KTOP.WS.W.0002.000000T0000Z-200117T1800Z/ Morris-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 502 AM CST Fri Jan 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Freezing rain, possibly mixed with sleet at times. Ice accumulations of two to three tenths of an inch with locally higher amounts. Winds gusting as high as 30 mph. * WHERE...Portions of east central Kansas. * WHEN...A wintry mix of freezing rain and sleet continues this morning, becoming rain from south to north late in the morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. Isolated tree and powerline damage is possible with any ice-coated surfaces as winds increase this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ009>012-023-024-026-038>040-171915- /O.CON.KTOP.WW.Y.0003.000000T0000Z-200117T2000Z/ Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson- Wabaunsee-Shawnee-Douglas- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 502 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...A mixture of snow, sleet and freezing rain. Additional snow and sleet accumulations of one to two inches and ice accumulations a tenth of an inch or more. Winds gusting as high as 35 mph. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Light to moderate snow transitions to freezing rain or sleet from south to north through the morning. This precipitation either transitions to rain or ends by early this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ008-020>022-034>036-171800- /O.CON.KTOP.WW.Y.0003.000000T0000Z-200117T1800Z/ Republic-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, and Junction City 502 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...A mixture of snow, sleet and freezing rain. Additional snow and sleet accumulations of one to two inches and ice accumulations of a tenth of an inch or more. Winds gusting as high as 35 mph. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Light to moderate snow transitions to freezing rain or sleet from south to north through the morning. This precipitation either transitions to rain or ends by midday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
215 WWUS43 KTOP 171758 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1158 AM CST Fri Jan 17 2020 KSZ037-054>056-058-059-171900- /O.CAN.KTOP.WS.W.0002.000000T0000Z-200117T1800Z/ Morris-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1158 AM CST Fri Jan 17 2020 ...WINTER STORM WARNING IS CANCELLED... The freezing precipitation has transitioned to light rain across the area. Therefore, the freezing rain threat has ended. $$ KSZ009-010-026-038>040-171900- /O.CAN.KTOP.WW.Y.0003.000000T0000Z-200117T2000Z/ Washington-Marshall-Jefferson-Wabaunsee-Shawnee-Douglas- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 1158 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... The freezing precipitation has transitioned to light rain across the area. Therefore, the freezing rain threat has ended. $$ KSZ008-020>022-034>036-171900- /O.CAN.KTOP.WW.Y.0003.000000T0000Z-200117T1800Z/ Republic-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, and Junction City 1158 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... The freezing precipitation has transitioned to light rain across the area. Therefore, the freezing rain threat has ended. $$ KSZ011-012-023-024-172000- /O.CON.KTOP.WW.Y.0003.000000T0000Z-200117T2000Z/ Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 1158 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...A mixture of sleet and light freezing rain. Little to no additional accumulations are expected. * WHERE...Portions of northeast Kansas. * WHEN...Through 2 PM today. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 5:47 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Jan 16, 5:47 PM CST, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 547 PM CST Thu Jan 16 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 350 PM CST Thu Jan 16 2020 Overcast skies this afternoon with east to northeast winds near 10 mph has lead to enough insulation to keep temps cooler than originally forecast with highs in the 20s today. The expected storm system is coming onshore per water vapor imagery while low to mid level moisture continues to stream northward over the southern plains this afternoon. As the surface high to the north exits east, winds veer to the southeast and increase late this evening as low level theta-e advection rapidly spreads northward, developing a swath of precip. 12Z sampled profiler data coupled with forecast soundings suggest a slower onset of precipitation due to the ample dry air aloft that needs to be overcome initially. Latest runs from the HRRR and RAP are consistent with a band of freezing precip entering the central and north central counties after 06Z, reaching portions of east central and far northeast counties after 09Z tonight. Latest sounding data is overall exhibiting lesser probabilities for snow and higher chances for sleet to begin with, especially in east central Kansas overnight. 12Z model guidance is also a tad faster with the low level warm advection around 850 mb towards sunrise Friday morning, leading to sleet transitioning to a mix of freezing rain and sleet near or shortly after sunrise from south to north. The 12Z ECMWF for this forecast package was the outlier for the warm nose and sfc temps while the NAM, HREF, and GFS were similar in that sfc temps were slower to rise above freezing through mid afternoon. This increases concerns for additional ice accumulation being possible through the afternoon and the reasoning for extending the Winter Weather Advisory across far eastern areas of Kansas. Current thinking is that the stronger warm nose and isothermal depth of the warm layer throughout the morning and early afternoon where maximum forcing is realized will lead to ice accumulation in upwards of a quarter of an inch, especially along and southeast of Interstate 335. Up to two tenths of ice are possible elsewhere with around 1 to 2 inches of snow and sleet. Mitigating factors for the higher ice accumulations would be that the warm nose is not as strong, the cold layer depth below the warm nose is higher resulting in enough residence time for rain to refreeze as sleet, surface temps are a degree or two warmer, or heavier rainfall rates leads to precip runoff and less ice forming. Still cannot rule out isolated higher ice amounts, but overall due to the uncertainties with this dynamic system, have decided to keep the advisory in place with adjustments in start and end times. Confidence remains high in freezing precip to occur across the entire area with impacts likely. Winds during the morning and afternoon may also exacerbate impacts with any ice accumulations as they are sustained from 15 to 20 mph with gusts up to 30 mph while precip is falling. Fortunately, sfc temps will reach above freezing in the afternoon with lingering light rain falling through sunset. .LONG TERM...(Friday night through Thursday) Issued at 350 PM CST Thu Jan 16 2020 As the sfc low and attendant upper low matures Friday night, wind gusts once again increase early Saturday morning in upwards of 20 to 30 mph with gusts up to 40 mph as the cold front swings through. A wind advisory may be needed for this time period, especially over north central Kansas. Temps will initially warm to the lower 40s early Friday evening before dropping back to the 20s on Saturday morning. All guidance continues to indicate a weak deformation band of precip developing behind the boundary late Saturday, bringing a light mix of snow and freezing rain over far northeast Kansas. Little to no additional accumulations are anticipated. The remaining extended period is dry and well below normal through Monday evening with highs in the 20s and overnight lows in the teens and single digits area wide. Southerly flow returns Tuesday as a weak upper trough passes through the region by Wednesday. Differences remain with the timing of the cold front, however current indications are that our area would be on the warmer side and would see mostly rain on Wednesday with highs in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 540 PM CST Thu Jan 16 2020 Light snow will develop across the terminals after 7Z and then transition to sleet and freezing rain after 11Z. After 11Z ceilings will drop below 1000 feet and visibilities will fall below 3SM in the sleet which will transition to freezing rain. The freezing rain should end during the early afternoon hours. The IFR ceilings will continue through the remainder of the afternoon hours, though visibilities will improve to 5 miles or greater after 21Z. There may be some moderate low-level wind shear of 20 to 30 KTS late Tonight and through the day Friday. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 3 AM to 2 PM CST Friday for KSZ009>012-023-024-026-038>040. Winter Weather Advisory from midnight tonight to noon CST Friday for KSZ008-020>022-034>037-054>056-058-059. && SHORT TERM...22 LONG TERM...22 AVIATION...Gargan
Hazardous weather outlook, Jan 16, 4:46 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 446 PM CST Thu Jan 16 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-172300- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 446 PM CST Thu Jan 16 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A Winter Weather Advisory is in effect for the entire outlook area tonight through Friday morning, and across portions of east central and northeast KS until 2 PM Friday. Expect light snow to develop late Tonight, before transitioning to sleet and freezing rain early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Winter Weather Advisory remains in effect until noon on Friday for north central and portions of east central KS, and until 2 PM Friday for portions of east central and northeast KS. Snowfall is expected to fully transition to a mix of sleet and freezing rain by Friday morning. Snow and sleet totals up to 2 inches across northeast KS and ice accumulations from around a tenth of an inch up to a quarter of an inch may be possible, mainly south of interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.